Jump to content

Mirtazapine (Remeron) can help dramatically with irritable bowel syndrome


[Gr...]

Recommended Posts

I don't want anyone here thinking I'm trying to promote drug taking, but I honestly feel that it may help others to post this.

 

I have suffered from irritable bowel syndrome for many years, with mainly IBS-D type (diarrhea type symptoms rather than constipation).  I have been to doctors and had tests but nothing showed up, hence the IBS-D opinion by my doctor.  My symptoms consisted of an unbelievable amount of gas forming in the lower stomach/start of intestine area, along with pains/cramps in the stomach and bowel along with urges to run to the bathroom with gas and pains.  I tried dietary changes, relaxation, not eating as fast, and various other suggestions, all with some degree of help but never really solving the problem.  The gas and pain would keep me awake at night, sometimes nearly all night, and seemed worse when benzo withdrawal was underway.  However I don't think it's purely a withdrawal symptom because I had it even before I touched benzos.

 

Medications tried included antacids and Buscopan, and the Buscopan did help quite a bit.  My doctor also prescribed mirtazapine for my depression, known here as Avanza but probably better known as Remeron or Zispin.  I did not expect it to have any effect on my digestive disorder, so when I felt greatly reduced symptoms the day after taking a mere 7.5 mg of mirtazapine I just thought I was having a good day.  After all, my symptoms are not constantly bad, there are days when digestion is better than usual.  After I had been taking 15 mg of this drug each night for a few days, and my digestive symptoms were almost completely gone, I began to think the mirtazapine was indeed doing something positive.  It was too early for any real antidepressant effects, so I was initially very confused, although relieved.

 

After a bit of reading it seems that this drug is one of the few that has a 5-HT-3 antagonist effect, which seems a likely explanation for the improvement.  It's also a strong antihistamine (H1 antagonist), but I can't remember getting digestive relief from other antihistamines, and the other effects of the drug aren't very likely to help IBS either.

 

One other antidepressant that is also a 5-HT-3 and H1 antagonist is mianserin (Tolvon), so it could be similarly helpful.  There are also drugs that are fairly "pure" 5-HT-3 antagonists and which are used for severe nausea in chemotherapy, such as ondansetron.  Another one cilansetron has I believe been aimed at IBS type problems.

 

If someone has this type of IBS (not IBS-C, the constipation type) and they have already been to their doctor, had all the tests, tried dietary and other methods, and are still suffering, I would suggest asking their doctor if mirtazapine or one of the other 5-HT-3 drugs be tried.  A low dose may help dramatically, and if it doesn't, you will probably know it isn't helping fairly quickly.

 

The only side effect I had was prolonged all-day sedation, but I believe this usually goes away after a few days or weeks of taking it daily.  I am not currently taking it due to having to drive and work, but when I get a few free days, I will try the drug again to see if it helps again and to see if I can get used to the unwanted sedation.  My stomach and intestines have gone back to their old state now that I'm not taking the drug, so that seems further proof that the drug was helping, rather than it being a coincidence or placebo effect.

 

By the way this medication does indeed help with sleep, like almost everyone seems to report.  I'm less sure whether it would keep helping with sleep once a person was used to its sedating effects...I really hope tolerance doesn't develop to its digestive benefits!

 

(Please note : As pointed out, people react very individually to medications, and some may have problems with this one.  I'd only suggest trying it cautiously under medical supervision, and using the lowest effective dose if it does help...I hope to stick to 15 mg or even go back down to 7.5 since these doses would hopefully reduce any longer-term problems with the drug.  And don't take it at all if you have already had problems with it!).

Link to comment
Share on other sites

[06...]
I am very happy this worked for you, but for me and at least two others here, Linder and Wellness, we have terrible problems with this med. Each person is so uniquely different so what works or doesn't for some can be a Godsend for another. Wishing you well. Much love, Melo
Link to comment
Share on other sites

I am very happy this worked for you, but for me and at least two others here, Linder and Wellness, we have terrible problems with this med. Each person is so uniquely different so what works or doesn't for some can be a Godsend for another. Wishing you well. Much love, Melo

 

Yes, this is an important point.  I have added a paragraph at the end of my original post to remind people of this.

Link to comment
Share on other sites

Sorry folks but this may not have been a genuine effect, since it hasn't happened as noticeably during a second trial of the drug.  Unfortunately it could have just been a coincidence before, since the symptoms do vary somewhat by themselves.
Link to comment
Share on other sites

Sorry folks but this may not have been a genuine effect, since it hasn't happened as noticeably during a second trial of the drug.  Unfortunately it could have just been a coincidence before, since the symptoms do vary somewhat by themselves.

 

Thank you for adding this note.  :)

Link to comment
Share on other sites

you may want to check discontinuation threads on other boards for remeron, this was very very difficult for me.
Link to comment
Share on other sites

you may want to check discontinuation threads on other boards for remeron, this was very very difficult for me.

 

Thank you.  Luckily I have not become a daily taker of this medication, and am not likely to become one due to its heavy bomb-out effects.  It does help sleep, at least when people first start taking it from what I've heard, but I have found the very prolonged sedation too difficult.  I know this can be overcome by only taking a tiny dose for a few days then increasing, and by putting up with it, but I have grown skeptical about many medications lately.

 

A counsellor I saw a couple of days ago, and who is not anti-drug by any means, said "most of these drugs are like a blunt instrument".  He was talking more about mood stabilisers than antidepressants or benzos, but I think the same thing applies to several drug types.  I am now a bit doubtful that any psychoactive drug can have intended effects without also having withdrawal effects upon discontinuation or reduction, so like many other things in life it can be very much about weighing up the likely risks and benefits before starting a mental health medication.

Link to comment
Share on other sites

Remeron for me was the pits - scopolamine would be no worse. I used Colofac for my IBS and it was good but cured the IBS in 7 days by dumping all aspartame from my diet. I use 5-HTP for sleeping aid and find it quite good.
Link to comment
Share on other sites

×
×
  • Create New...